Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS Morristown, TN

September 26, 2009Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 26, 2009, 8:42 AM EDT for Campbell County, Scott County, Tennessee. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2009, 8:42 AM EDT (12:42 UTC)
Expired
Sep 26, 2009, 2:45 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 2:10 PM EDTFLASH FLOOD15 Nnw La Follette, TNHWY 297 AND OTHERS FLOODED IN PLACES. HWY DEPT POSTING CAUTION SIGNS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 328 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 261242
FFWMRX
TNC013-151-261845-
/O.NEW.KMRX.FF.W.0036.090926T1242Z-090926T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 AM EDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF LA FOLLETTE...
  SCOTT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ONEIDA...

* UNTIL 245 PM EDT SATURDAY

* AT 837 AM EDT...DOPPLER RADAR REVEALED TWO AREAS OF SHOWERS AND 
THUNDERSTORMS OVER SCOTT AND CAMPBELL COUNTIES THAT WERE PRODUCING 
HEAVY RAINFALL AND BEGINNING TO CONVERGE. DOPPLER RADAR HAS 
ESTIMATED THAT UP TO AN INCH OF RAIN HAS ALREADY FALLEN IN THE PAST 
HOUR...WITH ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES 
POSSIBLE THIS MORNING. THE GROUND OVER THE NORTHERN CUMBERLAND 
PLATEAU REMAINS FULLY SATURATED...SO ADDITIONAL RAINFALL AMOUNTS OF 
THIS MAGNITUDE WILL LIKELY CAUSE FLASH FLOODING OF MANY AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3660 8401 3640 8390 3639 8396 3628 8396
      3627 8401 3629 8403 3622 8408 3624 8422
      3618 8424 3622 8430 3622 8438 3617 8445
      3621 8448 3624 8457 3627 8457 3629 8462
      3637 8470 3641 8467 3660 8479

$$

DMG
1 follow-up statement
000 
WGUS74 KMRX 261645
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT SAT SEP 26 2009

TNC013-151-261845-
/O.CON.KMRX.FF.W.0036.000000T0000Z-090926T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL TN-SCOTT TN-
1245 PM EDT SAT SEP 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM FOR SCOTT 
AND CAMPBELL COUNTIES...

AT 1242 PM EDT...DOPPLER RADAR REVEALED AN EXTENSIVE AREA OF SHOWERS 
AND THUNDERSTORMS OVER THE CUMBERLAND PLATEAU REGION...WITH SOME 
STORMS PRODUCING HEAVY RAINFALL. DOPPLER RADAR HAS ESTIMATED THAT UP 
TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST THREE HOURS OVER THE 
WARNED AREA...WITH AN ADDITIONAL INCH OR TWO POSSIBLE THIS 
AFTERNOON. THE GROUND OVER SCOTT AND CAMPBELL COUNTIES REMAINS FULLY 
SATURATED...SO ADDITIONAL RAINFALL AMOUNTS OF THIS MAGNITUDE WILL 
LIKELY CAUSE FLASH FLOODING OF MANY AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3660 8401 3640 8390 3639 8396 3628 8396
      3627 8401 3629 8403 3622 8408 3624 8422
      3618 8424 3622 8430 3622 8438 3617 8445
      3621 8448 3624 8457 3627 8457 3629 8462
      3637 8470 3641 8467 3660 8479

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 7:21 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 26, 7:21 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 AM EDT SAT SEP 26 2009

.AVIATION...
HEAVY RAIN IS EXPECTED TO AFFECT ALL THE TAF SITES AT SOME POINT
TODAY. SHOWERS WILL BE SCATTERED ACROSS THE AREA THROUGH THE
MORNING...INCREASING IN COVERAGE AND INTENSITY THROUGH THE DAY. AT
THE MOMENT...THE TIMING OF THE HEAVIEST PRECIP...INCLUDING TS AND
IFR VIS/CIG...APPEARS TO BEGIN AROUND 16Z AT CHA AND END AROUND 00Z
AT TRI. PLENTY OF LOW LEVEL MOISTRE WILL REMAIN BEHIND THE
PRECIP...WHICH SHOULD KEEP LOW STRATUS AND FOG IN ALL THE TAFS
THROUGH 12Z SUNDAY. WINDS WILL BE MAINLY LIGHT AND VARIABLE...BUT
COULD BE GUSTY WITH ANY THUNDERSTORMS THAT PASS BY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Sep 26, 3:28 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 AM EDT SAT SEP 26 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
328 AM EDT SAT SEP 26 2009 /228 AM CDT SAT SEP 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN ACROSS THE AREA THROUGH THIS EVENING AS A COLD FRONT
APPROACHES THE AREA. BECAUSE RAINFALL FROM PREVIOUS DAYS HAS
SATURATED THE GROUND...LOCATIONS THAT SEE HEAVY RAIN WILL HAVE THE
POTENTIAL FOR FLASH FLOODING TO OCCUR. A FLASH FLOOD WATCH IS IN
EFFECT. SOME STORMS ASSOCIATED WITH THE COLD FRONT COULD ALSO
PRODUCE STRONG GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO ASSIST WITH REPORTS OF
FLOODING TODAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:29 AM EDTAreal Flood AdvisoryMRXClaiborne, Hancock2 hr
Sep 26, 10:25 AM EDTFlash Flood WarningMRXClaiborne, Hancock6 hr
Sep 26, 10:52 AM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more3 hr
Sep 26, 11:33 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more3 hr
Sep 26, 11:36 AM EDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 3 more3 hr
Sep 26, 12:25 PM EDTAreal Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 4 more6 hr
Sep 26, 12:57 PM EDTAreal Flood WarningMRXAnderson, Blount, Claiborne, Cocke, Grainger, Hamblen and 7 more6 hr
Sep 26, 1:32 PM EDTAreal Flood WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more6 hr
Sep 26, 2:40 PM EDTAreal Flood WarningMRXCampbell, Claiborne, Scott4 hr
Sep 26, 4:12 PM EDTAreal Flood WarningMRXHancock3 hr
Sep 26, 6:47 PM EDTAreal Flood WarningMRXAnderson, Blount, Campbell, Claiborne, Cocke, Grainger and 9 more2 hr
Sep 26, 7:16 PM EDTAreal Flood WarningMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more2 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.